Alert archive / Alabama / Flash Flood Watches in 2021
Flash Flood Watch 4, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood watch at Mar 27, 2021, 1:28 AM CDT for Franklin County, Lincoln County, Moore County, Tennessee; 8 counties in Alabama. It took effect at Mar 27, 2021, 7:00 AM CDT. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2021, 1:28 AM CDT (06:28 UTC)
- In effect from
- Mar 27, 2021, 7:00 AM CDT
- Expired
- Mar 28, 2021, 8:14 AM CDT
- In force
- 25 hr
- Issued by
- NWS Huntsville, AL
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527 WGUS64 KHUN 270628 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 128 AM CDT Sat Mar 27 2021 ALZ001>007-009-TNZ076-096-097-271430- /O.NEW.KHUN.FF.A.0004.210327T1200Z-210329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Cowan, Russellville, Estill Springs, Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, Florence, Decatur, Town Creek, and Lynchburg 128 AM CDT Sat Mar 27 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH SUNDAY EVENING... The National Weather Service in Huntsville has issued a * Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * From 7 AM CDT this morning through Sunday evening * Multiple periods of thunderstorms are expected today into Sunday. Thunderstorms today into this evening will be capable of 1 to 2 inches of rainfall in a short period of time. Then, a line of thunderstorms will move through the area late tonight into Sunday morning, again capable of 1 to 2 inches of rainfall. Due to recent rainfall events, soils remain quite saturated and susceptible to excessive runoff and flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kula
4 follow-up statements
850 WGUS64 KHUN 271809 FFAHUN Flood Watch National Weather Service Huntsville AL 109 PM CDT Sat Mar 27 2021 ALZ001>007-009-TNZ076-096-097-280400- /O.CON.KHUN.FF.A.0004.000000T0000Z-210329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Cowan, Russellville, Estill Springs, Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, Florence, Decatur, Town Creek, and Lynchburg 109 PM CDT Sat Mar 27 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through Sunday evening * Multiple periods of heavy rainfall and thunderstorms are expected later this afternoon into this evening and again late tonight into Sunday morning. These storms will be capable of producing 2 to 3 inches of rainfall with locally higher amounts in a short period of time. Due to recent rainfall events, soils remain quite saturated and susceptible to excessive runoff and flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 09
547 WGUS64 KHUN 280238 FFAHUN Flood Watch National Weather Service Huntsville AL 938 PM CDT Sat Mar 27 2021 ALZ001>007-009-TNZ076-096-097-281200- /O.CON.KHUN.FF.A.0004.000000T0000Z-210329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Cowan, Russellville, Estill Springs, Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, Florence, Decatur, Town Creek, and Lynchburg 938 PM CDT Sat Mar 27 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through Sunday evening * A period of moderate to heavy rainfall and thunderstorms will impact the watch area early Sunday morning, as a cold front pushes southeastward. Widespread rainfall totals of 2 to 3 inches are expected with this system, along with locally higher amounts. This will lead to an increasing threat for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 70/DD
687 WGUS64 KHUN 280728 FFAHUN Flood Watch National Weather Service Huntsville AL 228 AM CDT Sun Mar 28 2021 ALZ001>007-009-TNZ076-096-097-281800- /O.CON.KHUN.FF.A.0004.000000T0000Z-210329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Cowan, Russellville, Estill Springs, Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, Florence, Decatur, Town Creek, and Lynchburg 228 AM CDT Sun Mar 28 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through this evening * A line of thunderstorms will be exiting the area shortly after daybreak this morning. Rainfall amounts of one to two inches, with locally higher amounts, will have fallen in a short period of time this morning. Although the rain will be ending, the threat of flash flooding and areal flooding will continue this morning as excessive runoff occurs in a few areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
881 WGUS64 KHUN 281314 FFAHUN Flood Watch National Weather Service Huntsville AL 814 AM CDT Sun Mar 28 2021 ALZ001>007-009-TNZ076-096-097-281415- /O.CAN.KHUN.FF.A.0004.000000T0000Z-210329T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Cowan, Russellville, Estill Springs, Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, Florence, Decatur, Town Creek, and Lynchburg 814 AM CDT Sun Mar 28 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin, Jackson, Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern middle Tennessee, Franklin, Lincoln and Moore has been cancelled. The Flood Watch is cancelled. Although there is likely to be standing water across a large part of north Alabama and southern middle Tennessee, flash flooding is no longer expected to pose a threat, and therefore the watch has been canceled. $$ BCC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Mar 26, 11:19 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 26, 11:19 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1119 PM CDT Fri Mar 26 2021 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Rest of tonight) Issued at 946 PM CDT Fri Mar 26 2021 The current near term forecast grids are in good condition this evening, with only minor changes made in this update. Although clear skies and calm winds are prevalent across most of the region at this hour, we still expect a warm front to lift northward into the region between 06-10Z in response to surface cyclogenesis across the central Plains. Forecast soundings depict an environment quite favorable for the rapid development of elevated thunderstorms as this occurs, with steep lapse rates and strong bulk shear above a low- level inversion. The strongest cells will be capable of producing marginally severe hail and frequent lightning, but the overall risk for severe storms appears fairly low at this point. Temperatures will respond to the increasing warm/moist advection regime, with mild lows in the u50s-l60s. .SHORT TERM...(Saturday through Sunday night) Issued at 300 PM CDT Fri Mar 26 2021 As the warm front tries to lift more nwd into the local area, sct/num showers/tstms should be ongoing heading into Sat morning. The same wx threats as late tonight apply with any of the stronger storms into the first half of Sat, with large hail and locally heavy rainfall possible. There may then be a little bit of a lull in some of the convective activity Sat afternoon, as an upper trough axis moves thru the Plains states while the attendant cold front moves ewd into the Lower MS Valley. As the front approaches NW AL Sat night, additional showers/tstms should begin to spread into the area from the west. Modest SBCAPE values increasing into the 500-1000 J/kg range coupled with 0-6/8 Bulk Shear around 50-60kt suggest some of these tstms Sat night into Sun morning could be strong/severe in nature, with large hail, damaging winds and a few tornadoes all possible. Total rainfall near 1-2 inches with locally higher amounts will also result in the potential for additional flash flooding, along with rises in area rivers and streams. Increased dynamic lift along the approaching front will further enhance the tstm threat, especially along/west of the I-65 corridor. Rainfall or lingering showers/tstms will then begin to taper off to the east going more into the day Sun, following the passage of the cold front. High pressure out of the PLains states will also begin to build into the region Sun afternoon, allowing for lingering cloud cover to diminish. Afternoon highs on Sat look to climb into the mid 70s for most spots ahead of the cold front, before the influx of slightly cooler/drier air allows highs on Sun to trend more in the upper 60s/near 70F. Lows Sat night will also be unseasonably warm, with early morning temps Sun trending in the lower 60s, before weak CAA allows lows to fall into the lower 40s/near 40F Sun night. .LONG TERM...(Monday through Thursday) Issued at 300 PM CDT Fri Mar 26 2021 A generally progressive upper level pattern will persist across the greater CONUS for the new work week. A trough over the New England region will advance further to the east, replaced by a brief zonal flow late Mon/early Tue. An upper level system currently traversing the northern Pacific basin, south of the Bering Strait will head to the ESE, reaching the Cascades by next Monday. This feature will become a deepening trough advancing to the east during the mid week. This trough will become highly amplified, extending southward from upper low pressure over and north of the Hudson Bay. By the end of the week, a rather deep troughing pattern will be in place over the eastern lower-48, indicative of a truly cool change as far as our sensible weather. Somewhat unsettled conditions are expected on Monday with a slight chance of showers in the afternoon, scattered in the evening. High temperatures in the mid 60s should be a tad below seasonal norms for late March. A return southerly flow on Tue should help boost high temperatures close to seasonable norms of around 70. The blends are also carrying lower end shower chances. Enough moisture and instability returns to bring isolated thunderstorm chances Tue night. The main event will occur on Wed, as a front extending from southern Canada to the Texas Big Bend advances eastward, bringing scattered showers and thunderstorms. The front should move across the Tennessee Valley, ushering much colder air across the region. The relatively warm conditions as of late will take a sharp turn to a colder trend for the latter half of next week. After low temps Wed night cool into the mid/upper 30s, highs on Thu will only rise into the low/mid 50s. A NW flow of 10-15 mph will certainly add to this noticeable airmass change. Low temps Thu night should cool into the mid 30s, with a few lower 30s possible. Frost and/or freezing conditions do look possible for parts of the area by sunrise Fri. Highs on Fri should recover to near 60 to round out the work week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1118 PM CDT Fri Mar 26 2021 VFR conditions are expected at times, although scattered TSRA with possible GR will develop during the next several hours. In the storms, ceilings may drop below ~010 (IFR) with reduced visibility. Most of the TSRA will shift north by 15Z, but lower ceilings IFR or MVFR will be possible at times through 21Z with isolated to scattered -SHRA. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...70/DD SHORT TERM...09 LONG TERM...RSB AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 26, 4:01 PM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 401 PM CDT Fri Mar 26 2021 ALZ001>010-016-TNZ076-096-097-271215- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 401 PM CDT Fri Mar 26 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Strong to potentially severe thunderstorms are possible late tonight, mainly near and west of the I-65 corridor. Primary impacts are hail up to the size of quarters and gusty winds. Localized flash flooding is possible given the very saturated soil conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Another round of strong to severe storms is possible on Saturday night into Sunday morning as a cold front sweeps through the area later in the day. Hail, flooding rains, tornadoes, and damaging winds are all possible. Isolated to scattered thunderstorms possible on Tuesday night into Wednesday night. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 20
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:13 PM CDT | Special Weather Statement | HUN | Lincoln | 47 min |
| Mar 27, 1:39 PM CDT | Special Weather Statement | HUN | Moore | 21 min |
| Mar 27, 5:04 PM CDT | Special Weather Statement | HUN | Franklin | 41 min |
| Mar 27, 6:24 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 31 min |
| Mar 27, 2:47 AM CDT | Special Weather Statement | HUN | Colbert | 28 min |
| Mar 27, 3:05 AM CDT | Special Weather Statement | HUN | Jackson | 40 min |
| Mar 27, 3:14 AM CDT | Special Weather Statement | HUN | Lauderdale | 46 min |
| Mar 27, 3:40 AM CDT | Special Weather Statement | HUN | Jackson | 35 min |
| Mar 27, 3:52 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 38 min |
| Mar 27, 10:02 AM CDT | Special Weather Statement | HUN | Lauderdale | 28 min |
| Mar 27, 10:57 AM CDT | Special Weather Statement | HUN | Lauderdale | 18 min |
| Mar 27, 4:22 PM CDT | Special Weather Statement | HUN | Lawrence | 23 min |
| Mar 27, 4:28 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 47 min |
| Mar 27, 4:36 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 24 min |
| Mar 27, 4:57 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 18 min |
| Mar 27, 5:14 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison, Marshall, Morgan | 46 min |
| Mar 27, 5:17 PM CDT | Special Weather Statement | HUN | Morgan | 28 min |
| Mar 27, 5:44 PM CDT | Special Weather Statement | HUN | Morgan | 46 min |
| Mar 27, 5:54 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 36 min |
| Mar 27, 6:14 PM CDT | Special Weather Statement | HUN | Madison | 16 min |
| Mar 27, 6:29 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 16 min |
| Mar 27, 6:43 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 17 min |
Nearby
Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.